Printer Friendly

Rashes: newer drugs can cause a variety of cutaneous reactions.

NEW YORK -- New drugs on the market mean new rashes on the skin, at least for some patients who receive them.

Dr. Susan Burgin, speaking at a dermatology conference sponsored by New York University, summarized some of the cutaneous reactions that physicians can expect to see on some patients who receive one of the medications that are new to the U.S. market.

When trying to determine the source of an otherwise inexplicable rash, "always think drugs," advised Dr. Burgin, a dermatologist at NYU.

Following is a discussion of some of the newer drugs that can cause reactions.

Anticancer Drugs

Cetuximab (Erbitux), erlotinib (Tarceva), and gefitinib (Iressa), which act by blocking the epidermal growth factor receptor, trigger an acneiform or pustular eruption in most patients. This class effect appears to be dose dependent, and it may even be a marker for an optimal response. In one phase II study of patients with non-small cell lung cancer who were treated with erlotinib, researchers reported a highly significant association between rash severity and survival, Dr. Burgin said. But further study is needed to confirm that skin reactions are a surrogate marker for response to erlotinib or the other drugs in this class, she cautioned. Other cutaneous reactions include dry skin and hair abnormalities.

The skin effects probably occur because an epidermal growth factor receptor also appears on keratinocytes, sebocytes, and in the outer root sheath of hair follicles. The drugs inhibit the normal action of the receptors, leading to changes in skin physiology.

Another new anticancer agent with cutaneous effects is imatinib mesylate (Gleevec), which is approved for use on chronic myeloid leukemia and gastrointestinal stromal tumors. Imatinib causes exanthema and edema in a dose-dependent fashion in 17%-67% of patients. The drug also causes hypopigmentation, which includes a loss of tanning ability in light-skinned people. The mechanism for all of these effects appears to be pharmacologic, secondary to imatinib's inhibition of tyrosine kinases.

Results from a recent study implicated two drugs from the taxane class, paclitaxel (Taxol) and docetaxel (Taxotere), as inducers of subacute cutaneous lupus erythematosus. Many commonly used drugs, including thiazide diuretics, [beta]-blockers, and terbinafine, can trigger this cutaneous form of lupus in selected patients, and now these taxanes may be joining the list. The taxanes are already known to be potential causes of a variety of other skin disorders, including alopecia, mucositis, acral erythema, pseudoscleroderma, and nail changes.

Tumor Necrosis Factor Inhibitors

All three of the drugs in this class, adalimumab (Humira), etanercept (Enbrel), and infliximab (Remicade), are on the U.S. market and can trigger autoantibody formation as well as, in rare instances, a drug-induced lupus. This more extreme sequela of autoantibody formation appears to occur in less than 1% of patients treated with one of these drugs.

The medical literature contains case reports for 31 patients who have developed this type of lupus reaction: 23 who were treated with etanercept, 7 treated with infliximab, and 1 treated with adalimumab. In one review of 13 cases secondary to etanercept treatment, patients developed a discoid and malar rash that resolved when the drug was stopped; 86% of the patients were women. All of the reported cases to date have been patients who had either rheumatoid arthritis or Crohn's disease; no patient who received a tumor necrosis factor inhibitor for psoriasis has been reported with a lupus reaction, Dr. Burgin said.

Etanercept causes a mild to moderate injection-site reaction in about 15% of patients. The reaction usually resolves in about 3 days and becomes less severe as the patient continues etanercept treatment.

Antiretroviral Drugs

Enfuvirtide (Fuzeon), which is new to the U.S. market, is the first fusion inhibitor to be approved for treating HIV infection, and it is the first antiretroviral drug administered subcutaneously.

Injection-site reactions have occurred in 98% of patients in the phase III trial for the drug. Most patients had a mild to moderate reaction, but about 3% had to stop the drug because of this reaction. The reaction usually continues for at least 1 week.

Other well-documented cutaneous reactions to antiretroviral drugs include pigmentary abnormalities triggered by zidovudine (Retrovir), a hypersensitivity reaction to abacavir (Ziagen), an exanthem brought on by amprenavir (Agenerase) and efavirenz (Sustiva), and Stevens-Johnson syndrome caused by nevirapine (Viramune).


The news here is that lamotrigine (Lamictal) does not produce reactions as readily as it did a few years ago, now that closing guidelines recommend starting the drug at a low dosage and slowly titrating up.

Initial trial results indicated that lamotrigine triggered a rash that involved exanthem and Stevens-Johnson syndrome, which was the most common reason for stopping the drug. But more recent experience has shown that the risk that lamotrigine carries for causing Stevens-Johnson syndrome is less than that posed by phenobarbital, phenytoin (Dilantin), or carbamazepine (Tegretol). In addition, lamotrigine does not cross-react with any of these older drugs in triggering a hypersensitivity syndrome (the three older drugs listed all cross-react with each other).

Finally, cutaneous eruptions that are triggered by lamotrigine are most common if the drug is coadministered with valproic acid, if it is uptitrated too rapidly, or if it is used in children.

Recent study results have suggested that certain identifiable genotypes can flag the patients who are most vulnerable to developing Stevens-Johnson syndrome when treated with carbamazepine.


Philadelphia Bureau
COPYRIGHT 2004 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Zoler, Mitchel L.
Publication:Internal Medicine News
Geographic Code:1USA
Date:Oct 1, 2004
Previous Article:Statins may help lower incidence of melanoma.
Next Article:High-dose rofecoxib linked to increased MI risk: observational study data 'cast serious doubt on the safety of rofecoxib' at dosages above 25 mg per...

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters